Nebraska, 2023

Hail in Nebraska, June 9, 2023

June 9, 2023 · NWS OAX · 1 event in 1 county or zone

Mostly non-severe scattered thunderstorms developed across eastern Nebraska. One storm produced 1-inch hail in Boone County southwest of Cedar Rapids.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Mostly non-severe scattered thunderstorms developed across eastern Nebraska. One storm produced 1-inch hail in Boone County southwest of Cedar Rapids.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 9, 1:58 PM CST, 47 minutes earlier.

Area forecast discussion, Jun 9, 1:58 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
258 PM CDT Fri Jun 9 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 254 PM CDT Fri Jun 9 2023

Key Messages:

 - More showers and storms will move into the area late this
   afternoon and evening.

 - Widespread showers and storms could bring excessive rainfall in
   addition to a few strong to severe storms, Saturday.

Today and Tonight...

Stubborn convection over northeast Nebraska continued to defy the
relatively poor atmospheric conditions and progress southeast across
the forecast area today. This morning's 12Z sounding indicated PWAT
up to 1.2 in, which allowed locations that were impacted by these
storms to receive a quick burst of beneficial rainfall. In fact,
rainfall rates within the heavier storms early this morning
approached 1-2 in. per hour.

Farther to our west, over central Nebraska, skies were clearer along
a N-S oriented frontal boundary.  A few storms have already begun to
bubble up along an instability axis in this region, as of 2 PM
today. These storms are expected to continue to slowly work their
way east into our forecast area this evening and overnight.

Saturday...

A surface low will sweep through the region Saturday, bringing yet
another round of precipitation. Showers and thunderstorms are
expected to be fairly widespread throughout the forecast area
Saturday afternoon. PWATs are expected to reach 1.4 to 2.0 in. on
tomorrow, which would put us around the 90th percentile
climatologically. Considering the potential for multiple rounds of
heavy rain falling over the same locations, there is Slight Risk for
Excessive Heavy Rainfall leading to flash flooding over much of our
CWA on Saturday, despite the recent drought conditions.
Additionally, a few storms could become strong to severe with large
hail and gusty winds.  Therefore, SPC has issued a Marginal risk for
severe storms over southeast Nebraska and far southwest Iowa.

Sunday and Beyond...

We dry out for the latter part of the weekend, as high pressure
begins to build into the northern plains. A burst of considerably
cooler air will plunge into the region early next week.  Highs on
Sunday are currently forecast to only reach the mid 70s, under
clearing skies. Overnight lows are expected to slip into the 40s and
50s Sunday night/Monday morning. Temperatures will gradually warm by
a few degrees each day, reaching the 80s by Tuesday, and approaching
90 by next Friday.

Northwesterly flow is expected to keep us fairly dry through next
week, as showers and storms skirt off to our southwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1217 PM CDT Fri Jun 9 2023

A complex of showers and storms has continued to trek across
eastern Nebraska and western this afternoon. Brief periods of
heavy rain, lightning, and gusty winds will be possible through
the late afternoon as this cluster progresses southeast.

Another round of storms is expected to develop late this afternoon
and evening across central Nebraska and spread east southeast
towards the TAF sites. Again, these storms aren't expected to be
severe, but lightning, small hail, and wind gusts up to 40 mph
are possible. There is a bit of uncertainty with the timing of
this potential line of storms, however current trends suggest
storms could impact KOFK by 00Z, and reach KOMA and KLNK closer to
06Z tonight.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...KG
AVIATION...KG
Hazardous weather outlook, Jun 9, 2:12 PM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
312 PM CDT Fri Jun 9 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
312 PM CDT Fri Jun 9 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Thunderstorms and locally heavy rain are expected tonight through
Saturday. A few storms could be strong to severe, capable of
producing gusty winds, large hail, and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

A few thunderstorms will linger into Saturday night, before drier
conditions return for Sunday through early next week.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 9, 1:52 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
252 PM CDT Fri Jun 9 2023

NEZ030-092015-
Boone NE-
252 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of west central Boone
County through 315 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Spalding, or 16 miles west of Albion, moving
southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree branches and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
  Primrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4189 9829 4174 9810 4164 9813 4161 9829
TIME...MOT...LOC 1952Z 312DEG 10KT 4177 9831

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DeWald
Special weather statement, Jun 9, 2:10 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
310 PM CDT Fri Jun 9 2023

NEZ030-092045-
Boone NE-
310 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of southwestern Boone
County through 345 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northwest of Primrose, or 14 miles west of Albion, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree branches and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

This strong thunderstorm will be near...
  Primrose around 320 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4179 9829 4175 9811 4159 9809 4153 9821
      4151 9829 4178 9830
TIME...MOT...LOC 2009Z 335DEG 13KT 4165 9829

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DeWald

The radar

The Grand Island radar (KUEX), 134 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Boone

When
June 9, 2:45 PM CST
Where
Boone County, 3.17 mi SSW of Cedar Rapids Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.510, -98.200

Public reported 1-inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102038.